South Dakota, 2021

Tornadoes and Flash Flooding in South Dakota, August 28, 2021

August 28, 2021 · NWS FSD · 47 events in 4 counties and zones

An unstable warm sector with MUCAPE up to 2000-2500 J/kg developed during the afternoon between an advancing cold front across southeast South Dakota and a gangly warm front extending into southwest Minnesota. An approaching weak impulse spurred rapid development of multiple rounds of storms near the warm front, initially discrete, with upscale growth into short bowing segments.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.2 million
Crop damage
$633,000
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An unstable warm sector with MUCAPE up to 2000-2500 J/kg developed during the afternoon between an advancing cold front across southeast South Dakota and a gangly warm front extending into southwest Minnesota. An approaching weak impulse spurred rapid development of multiple rounds of storms near the warm front, initially discrete, with upscale growth into short bowing segments. Secondary development occurred during the evening along the cold front, which evolved into a slow-moving linear system with hail, wind, and heavy rainfall with shear vectors increasingly parallel to the boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 28, 2:09 PM CST, 23 minutes earlier.

Area forecast discussion, Aug 28, 2:09 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
309 PM CDT Sat Aug 28 2021

.SHORT TERM...(This Evening through Sunday)
Issued at 309 PM CDT Sat Aug 28 2021

Mid-afternoon surface analysis shows surface low near/just south of
KMHE, with a cool front extending southwest to near KANW, and a warm
front/outflow boundary east-northeast to near KTKC-KRWF vicinity.
Areas along/northwest of these boundaries have seen continued cloud
cover/light shower activity much of the day, reinforcing the thermal
gradient across the boundaries as the warm sector sees temperatures
climb into the upper 80s as of 20Z. This combined with dew points in
the mid-upper 70s yields MUCAPE values in the 2000-2500 J/kg in the
warm sector.

Main upper trough is located over eastern MT/WY, with a lead wave
moving east through southwest SD. This will likely be the needed
trigger for more extensive convective development, expected to ramp
up quickly 21Z-22Z or shortly thereafter. Increasing deep layer
shear with the approaching trough will be largely post-frontal,
though will be locally enhanced near the boundaries. Still looking
at initially discrete cells capable of very large hail, damaging
winds and perhaps a tornado, the latter of which is most likely near
the boundaries. As the storms quickly grow upscale through 29/00Z,
looking at a transition to a primarily wind threat from linear
segments.

Expect greatest intensity through around 11pm or midnight, with the
line becoming more outflow dominant as they move approach the MN/IA
Highway 60 corridor, as 0-3km shear vector becomes more parallel to
the advancing line. This should lead to a weakening trend through
the latter half of the night, though still a potential for locally
heavy rainfall.

Sunday should be a much nicer day all around, with modest northwest
flow bringing in cooler and drier air.

.LONG TERM...(Sunday Night through Saturday)
Issued at 309 PM CDT Sat Aug 28 2021

Late Sunday night into Monday, models depict a weak upper level jet
sliding east into western portions of South Dakota/Nebraska, with an
850mb warm front somewhere in the vicinity from southwest SD into
southeast Nebraska. Lift in the left exit region of the approaching
jet, combined with an associated mid-level wave and the warm front
will bring a chance of storms to the Missouri Valley region Monday
morning. Soundings indicate a stout capping inversion around 700mb,
above which lapse rates are favorable for large hail. However, the
question will be weather the modest lift as mentioned above will be
enough to generate storms that can tap into this unstable layer.
Even is they do, effective shear is only marginally supportive of
organized convection, though if, by chance, a storm can become
surface-based, shear would be enhanced due to southeasterly low
level flow beneath the westerlies above 800mb. Confidence is low in
severe threat at this time, though it does appear favorable that at
least elevated showers/storms will develop in the Missouri Valley
through the morning, then expand/move eastward with the mid-upper
level support through Monday night.

Upper ridging builds across the northern Plains Tuesday through
Wednesday, gradually shifting east into the Great Lakes, which
allows more active southwest flow to develop across the Dakotas.
Periods of showers/storms will be possible late week into the first
half of the Labor Day weekend, initially favored over the northwest
half of the forecast area, as the southeast may still be influenced
more greatly by the slowly departing upper ridge. The late week rain
could bring a period of cooler weather to start the holiday weekend
as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1252 PM CDT Sat Aug 28 2021

Focus through this TAF period will be on potential for scattered
strong to severe thunderstorms during the late afternoon and
evening. While exact details are still uncertain, storms are
expected to develop along a frontal boundary in the James River
Valley 21Z-23Z time frame, then progress quickly east through
29/04Z-06Z. The strongest storms will be capable of large hail
and/or damaging wind gusts, possibly in excess of 60kt. Large
hail would be the greater threat for the KHON-KMHE areas, while
the greater threat transtions to wind as storms become more linear
approaching the I-29 corridor, including KBKX-KFSD and into
southwest Minnesota.

After the line of storms passes, potential for several hours of
MVFR or lower ceilings in post-frontal stratus, but VFR conditions
are expected to be prevalent by daybreak Sunday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Aug 28, 4:10 AM CST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
510 AM CDT Sat Aug 28 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-291015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
510 AM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms may develop across the area this
morning through mid day. While widespread severe weather is not
expected, an isolated storm could produce wind to 60 mph and hail to
the size of quarters.

More significant thunderstorms are expected to develop later this
afternoon and evening. Some severe storms are likely with hail to the
size of golf balls, wind gusts to 75 mph, and even an isolated
tornado possible as the they push eastward over the area through
midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Aug 28, 9:29 AM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1029 AM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     TSTM WND DMG     2 NNW BERESFORD         43.10N 96.80W
08/27/2021                   LINCOLN            SD   PUBLIC

            DELAYED REPORT - SOCIAL MEDIA REPORT
            INDICATES A BILLBOARD ON THE NORTHBOUND SIDE
            OF I-29 WAS BROKEN IN HALF BY STRONG WINDS.

&&

AT

The radar

The Sioux Falls radar (KFSD), 53 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 9 hail, 8 flash flood, 5 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, McCook

When
August 28, 2:32 PM CST to 2:34 PM CST
Where
McCook County, 3.07 mi ENE of Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.840, -97.290

Thunderstorm Wind, Turner

When
August 28, 3:07 PM CST to 3:10 PM CST
Where
Turner County, 6.19 mi WSW of Hurley
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.260, -97.200

Pickup truck was blown around the road by thunderstorm wind gusts.

Hail, Turner

When
August 28, 3:15 PM CST to 3:17 PM CST
Where
Turner County, 0.5 mi W of Hurley
Measured
1 in hail
Crop damage
$11,000
Reported by
Emergency Manager
Coordinates
43.280, -97.090

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Turner

When
August 28, 3:18 PM CST to 3:19 PM CST
Where
Turner County, 1.83 mi S of Chancellor
Measured
74 kt (85 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
43.344, -96.984

Several power poles snapped by thunderstorm wind gusts. Property damage costs are a rough estimate.

Thunderstorm Wind, Turner

When
August 28, 3:19 PM CST to 3:21 PM CST
Where
Turner County, 0.5 mi W of Hurley
Measured
61 kt (70 mph) estimated gust
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
43.280, -97.090

Wind gusts estimated by Emergency Manager. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Tornado, Turner

When
August 28, 3:21 PM CST to 3:22 PM CST
Where
Turner County, 3.05 mi SE of Chancellor to 3.31 mi ESE of Chancellor
Rating
EFU
Path length
0.45 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
43.342, -96.933

Based on Sentinel satellite imagery, a tornado spun up in Turner County southwest of the intersection of 279th Street and 464th Avenue. The tornado traveled east-northeast for around one-half mile through open farmland before it crossed into Lincoln County. While in Turner County, the tornado was rated EFU, but in Lincoln County it was rated EF1. The average path width in Turner County was 30 yards.

Tornado, Lincoln

When
August 28, 3:22 PM CST to 3:25 PM CST
Where
Lincoln County, 1.3 mi WSW of Lennox to 0.85 mi E of Lennox
Rating
EF1
Path length
2.25 mi
Path width
150 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
43.344, -96.925

Based on Sentinel satellite imagery, the tornado spun up in Turner County around 2 miles west southwest of Lennox in a field southwest of the intersection of 464th Avenue and 279th Street. The tornado tracked east-northeast for around one-half mile and crossed into Lincoln County just south of the intersection of 279th Street and 464th Avenue. After another half mile, the tornado uprooted seven large cottonwood trees and damaged numerous others at the Lenkota Country Club. The tornado continued into the western portions of Lennox north of the city park, with a majority of damage to large trees between 4th and 5th Avenue as the path turned more eastward and eventually a bit southeastward. The most significant damage occurred as the tornado approached State Highway 17, with a trampoline deposited high in a gnarled tree along South Cherry Street, and the complete destruction of a shed just east of Highway 17. The tornado lifted about a quarter mile east of Highway 17, just east of Lennox. Areas south of the path experienced strong rear-flank winds. While in Turner County, the tornado was rated EFU, while in Lincoln County it was rated EF1. The average path width for the tornado was 100 yards. Property damage costs are a rough estimate.

Thunderstorm Wind, Lincoln

When
August 28, 3:22 PM CST to 3:23 PM CST
Where
Lincoln County, 0.58 mi SSW of Lennox
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.343, -96.906

Thunderstorms winds uprooted several pine trees in a row at the Lennox Cemetery.

Thunderstorm Wind, Lincoln

When
August 28, 3:23 PM CST to 3:25 PM CST
Where
Lincoln County, 0.46 mi SSE of Lennox
Measured
74 kt (85 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
43.344, -96.895

The west facing roof was removed from a metal outbuilding by strong thunderstorm wind gusts. Property damage costs are a rough estimate.

Thunderstorm Wind, Lincoln

When
August 28, 3:23 PM CST to 3:25 PM CST
Where
Lincoln County, 0.58 mi SSE of Lennox
Measured
74 kt (85 mph) estimated gust
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
43.343, -96.894

Most of the rubber roof liner on the section of Lennox High School with the band and shop classrooms was removed by thunderstorm winds. Interior ceilings and equipment incurred water damage. Property damage costs are a rough estimate.

Thunderstorm Wind, Lincoln

When
August 28, 3:23 PM CST to 3:25 PM CST
Where
Lincoln County, 0.12 mi SE of Lennox
Measured
81 kt (93 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.349, -96.898

Several large trees trunks were snapped in the city park.

Thunderstorm Wind, Lincoln

When
August 28, 3:24 PM CST to 3:26 PM CST
Where
Lincoln County, 1.2 mi SE of Lennox
Measured
83 kt (96 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
43.336, -96.886

One shed was completely destroyed, and two were left with damaged doors, roofs and east facing walls when strong thunderstorm wind gusts plowed through a business on the south edge of Lennox. Property damage costs are a rough estimate.

Thunderstorm Wind, Lincoln

When
August 28, 3:24 PM CST to 3:27 PM CST
Where
Lincoln County, 0.5 mi E of Lennox
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.350, -96.890

Thunderstorm wind gust was measured by a personal weather station.

Tornado, Lincoln

When
August 28, 3:25 PM CST to 3:26 PM CST
Where
Lincoln County, 1.91 mi E of Lennox to 2.73 mi ENE of Lennox
Rating
EFU
Path length
0.9 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
43.352, -96.862

Based on Sentinel satellite imagery and confirmed with ground survey, a brief tornado spun up around 2 miles east of Lennox, just west of the Mount Olivet Cemetery. The tornado tracked east-northeast for less than one mile across open fields and wetlands, and dissipated 3 miles east-northeast of Lennox near the intersection of 278th Street and 468th Avenue. The average path width was 20 yards.

Thunderstorm Wind, Lincoln

When
August 28, 3:26 PM CST to 3:28 PM CST
Where
Lincoln County, 1.69 mi ESE of Lennox
Measured
64 kt (74 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.345, -96.867

Several trees had large limbs of 3 to 6 inch diameter broken off by thunderstorm winds. A flag pole was bent.

Thunderstorm Wind, Lincoln

When
August 28, 3:26 PM CST to 3:28 PM CST
Where
Lincoln County, 2.63 mi NNW of Lennox Skie Arpt
Measured
74 kt (85 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
43.336, -96.847

Thunderstorms winds ripped the west end off a barn roof after door failure. Property damage costs are a rough estimate.

Thunderstorm Wind, Lincoln

When
August 28, 3:26 PM CST to 3:27 PM CST
Where
Lincoln County, 2.2 mi ENE of Lennox to 2.6 mi ENE of Lennox
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.361, -96.859

A narrow path of crop damage, possibly related to a miso vortex within a broader wind field, was identified using Sentinel satellite imagery.

Thunderstorm Wind, Lincoln

When
August 28, 3:28 PM CST to 3:30 PM CST
Where
Lincoln County, 3.32 mi WNW of Worthing
Measured
69 kt (79 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
43.353, -96.828

Metal roof pieces from a house were blown across the county road to the east. Several trees were gnarled with limbs down. Property damage costs are a rough estimate.

Tornado, Lincoln

When
August 28, 3:30 PM CST to 3:32 PM CST
Where
Lincoln County, 2.31 mi NNW of Worthing to 3.05 mi NNE of Worthing
Rating
EFU
Path length
1.6 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
43.362, -96.783

This tornado formed 2 miles north-northwest of Worthing, around one-half mile east of Interstate 29 and north of 278th Street. The tornado tracked northeast and then east-northeast for around one and one-half miles across open farmland and lifted 3 miles north-northeast of Worthing just south of 277th Street. The average path width, identified by crop damage in Sentinel satellite imagery, was 20 yards.

Thunderstorm Wind, Lincoln

When
August 28, 3:30 PM CST to 3:31 PM CST
Where
Lincoln County, 1.56 mi W of Worthing
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
43.329, -96.801

A car dealership sign was destroyed by thunderstorm wind gusts. Property damage costs are a rough estimate.

Thunderstorm Wind, Lincoln

When
August 28, 3:30 PM CST to 3:32 PM CST
Where
Lincoln County, 3.77 mi NNW of Worthing
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
43.380, -96.800

Two semi-trucks were flipped by thunderstorm wind gusts a little south of Exit 68 on Interstate 29. Property damage costs are a rough estimate.

Thunderstorm Wind, Lincoln

When
August 28, 3:31 PM CST to 3:32 PM CST
Where
Lincoln County, 0.09 mi NE of Worthing
Measured
64 kt (74 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.331, -96.769

Thunderstorm winds snapped several 6 to 12 inch diameter limbs.

Thunderstorm Wind, Lincoln

When
August 28, 3:31 PM CST to 3:33 PM CST
Where
Lincoln County, 2.33 mi NNE of Worthing
Measured
78 kt (90 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
43.360, -96.749

Several power poles were snapped by thunderstorm winds. Property damage costs are a rough estimate.

Tornado, Lincoln

When
August 28, 3:35 PM CST to 3:36 PM CST
Where
Lincoln County, 3.98 mi NE of Worthing to 3.98 mi S of Harrisburg
Rating
EFU
Path length
1.1 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
43.365, -96.707

A tornado spun up 4 miles northeast of Worthing, one-half mile north of 278th Street just east of 475th Avenue. The tornado tracked northeast for a little over a mile before it lifted 4 miles south of Harrisburg, just southwest of the intersection of 277th Street and 476th Avenue. Damage was limited to crops with the path defined on Sentinel satellite imagery. The average path width was 20 yards.

Thunderstorm Wind, Lincoln

When
August 28, 3:36 PM CST to 3:38 PM CST
Where
Lincoln County, 4.68 mi SE of Harrisburg
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
43.374, -96.647

Thunderstorm wind gusts caused partial collapse of a pair of grain bins. Property damage costs are a rough estimate.

Thunderstorm Wind, Minnehaha

When
August 28, 3:38 PM CST to 3:40 PM CST
Where
Minnehaha County, 1.47 mi SSE of Sioux Falls
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.510, -96.720

A large tree was knocked onto a fence at the Spencer Dog Park.

Thunderstorm Wind, Lincoln

When
August 28, 3:39 PM CST to 3:40 PM CST
Where
Lincoln County, 4.97 mi SE of Harrisburg to 4.82 mi NW of Canton Muni Arpt
Measured
52 kt (60 mph) estimated gust
Crop damage
$42,000
Reported by
NWS Storm Survey
Coordinates
43.374, -96.638

A narrow path of crop damage, possibly related to a miso vortex within a broader wind field, was identified using Sentinel satellite imagery. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Lincoln

When
August 28, 3:40 PM CST to 3:42 PM CST
Where
Lincoln County, Harrisburg
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.430, -96.700

Thunderstorm wind gusts resulted in significant tree damage.

Thunderstorm Wind, Lincoln

When
August 28, 3:40 PM CST to 3:42 PM CST
Where
Lincoln County, 0.69 mi S of Harrisburg
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.420, -96.700

Wind gust was measured by a personal weather station.

Thunderstorm Wind, Lincoln

When
August 28, 3:40 PM CST to 3:42 PM CST
Where
Lincoln County, 0.5 mi E of Canton
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
43.300, -96.590

Thunderstorm wind gusts downed a large tree.

Funnel Cloud, Lincoln

When
August 28, 3:45 PM CST to 3:47 PM CST
Where
Lincoln County, 2.51 mi E of Harrisburg
Reported by
Trained Spotter
Coordinates
43.430, -96.650

Thunderstorm Wind, Lincoln

When
August 28, 3:45 PM CST to 3:48 PM CST
Where
Lincoln County, 2.51 mi E of Harrisburg
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.430, -96.650

Branches from a large cottonwood tree were blown upward and landed on the roof of a house.

Hail, Lincoln

When
August 28, 5:52 PM CST to 5:55 PM CST
Where
Lincoln County, 4.09 mi WSW of Canton
Measured
1.25 in hail
Reported by
Social Media
Coordinates
43.270, -96.670

Hail, Lincoln

When
August 28, 5:55 PM CST to 5:58 PM CST
Where
Lincoln County, Harrisburg
Measured
1 in hail
Reported by
Public
Coordinates
43.430, -96.700

Hail, Lincoln

When
August 28, 5:55 PM CST to 5:58 PM CST
Where
Lincoln County, 0.5 mi W of Harrisburg
Measured
1 in hail
Reported by
Public
Coordinates
43.430, -96.710

Hail, McCook

When
August 28, 5:58 PM CST to 6:00 PM CST
Where
McCook County, 0.85 mi SW of Salem
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
43.720, -97.390

Hail, Lincoln

When
August 28, 6:16 PM CST to 6:19 PM CST
Where
Lincoln County, 1.22 mi NE of Canton Muni Arpt
Measured
1 in hail
Crop damage
$575,000
Reported by
Trained Spotter
Coordinates
43.330, -96.550

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, McCook

When
August 28, 6:20 PM CST to 6:23 PM CST
Where
McCook County, 2.76 mi S of Salem
Measured
1.75 in hail
Reported by
Public
Coordinates
43.690, -97.380

Hail varied from half-dollar to golf ball size.

Hail, McCook

When
August 28, 6:50 PM CST to 6:53 PM CST
Where
McCook County, 5.5 mi E of Canistota
Measured
1.5 in hail
Reported by
Social Media
Coordinates
43.600, -97.190

Flash Flood, Lincoln

When
August 28, 8:02 PM CST to 9:15 PM CST
Where
Lincoln County, 0.44 mi NE of Tea to 0.32 mi NNE of Tea
Cause
Heavy Rain
Reported by
Public
Coordinates
43.455, -96.825

Numerous roads in Tea were under water. Significant flooding with up to 2 feet of water was reported on portions of 271st Street and Heritage Parkway.

Flash Flood, Minnehaha

When
August 28, 8:50 PM CST to 10:50 PM CST
Where
Minnehaha County, 1.6 mi WSW of East Sioux Falls to 1.25 mi SW of East Sioux Falls
Cause
Heavy Rain
Reported by
Public
Coordinates
43.515, -96.651

Water pooled up to two feet deep in the backyard of an apartment complex near 41st Street and South Dakota Highway 11.

Flash Flood, Minnehaha

When
August 28, 8:51 PM CST to 10:00 PM CST
Where
Minnehaha County, 1.79 mi NNE of Sioux Falls to 1.81 mi NNE of Sioux Falls
Cause
Heavy Rain
Reported by
Social Media
Coordinates
43.552, -96.712

The roadway of 6th Street and Cliff Avenue was estimated to around a foot deep.

Flash Flood, Minnehaha

When
August 28, 8:54 PM CST to 10:00 PM CST
Where
Minnehaha County, 3.25 mi S of Ellis to 3.3 mi S of Ellis
Cause
Heavy Rain
Reported by
Public
Coordinates
43.523, -96.830

Ponding of water caused water to reach basements.

Flash Flood, Minnehaha

When
August 28, 8:57 PM CST to 10:00 PM CST
Where
Minnehaha County, 2.75 mi SSW of Ellis to 2.93 mi S of Ellis
Cause
Heavy Rain
Reported by
Public
Coordinates
43.531, -96.841

Significant ponding of water resulted in some basement flooding.

Flash Flood, Minnehaha

When
August 28, 9:13 PM CST to 10:30 PM CST
Where
Minnehaha County, 3.22 mi S of Ellis to 3.3 mi S of Ellis
Cause
Heavy Rain
Reported by
Public
Coordinates
43.523, -96.828

Significant ponding and flooding of a small creek resulted in some basement flooding in lower spots.

Flash Flood, Lincoln

When
August 28, 9:14 PM CST to 10:00 PM CST
Where
Lincoln County, 0.89 mi N of Tea to 0.88 mi WSW of Tea
Cause
Heavy Rain
Reported by
Public
Coordinates
43.463, -96.832

Significant street flooding continued along Heritage Parkway and 271st Street.

Flash Flood, Minnehaha

When
August 28, 9:30 PM CST to 11:30 PM CST
Where
Minnehaha County, 1.34 mi S of South Sioux Falls to 1.37 mi SE of Sioux Falls
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.501, -96.753

As a response to 3 to 5 inches of rainfall across the southern portions of Sioux Falls, the Big Sioux at Western Avenue (gage site WAVS2) climbed into flood stage at 2130CST, with a crest 0.94 feet above flood stage at 2230CST. The Sioux Falls Marathon, which was scheduled to begin at 0530CST, was cancelled due to the overnight flash flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyThe tornado archive for South Dakota, 2021Warnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983294, 983295, 983296, 983214, 983297, 983182, 983132, 983218, 983222, 983226, 983966, 983231, 983299, 983193, 983237, 983244, 984363, 983250, 983206, 983252, 983300, 983256, 983264, 983945, 983212, 983301, 984366, 983302, 983303, 983304, 983306, 983307, 983308, 983309, 983311, 983312, 983313, 983314, 983315, 983317, and more.